Florida, 2003

Heavy Rain in Florida, November 6, 2003

November 6, 2003 · NWS MFL · 2 events in 2 counties and zones

A tropical wave caused one to four inches of rain but locally up to six inches in Homestead which damaged crops in south Miami-Dade County and caused minor flooding of several house on Key Biscayne. Street flooding was common in Palm Beach County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$200,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A tropical wave caused one to four inches of rain but locally up to six inches in Homestead which damaged crops in south Miami-Dade County and caused minor flooding of several house on Key Biscayne. Street flooding was common in Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 6, 9:30 AM EST, 30 minutes earlier.

Area forecast discussion, Nov 6, 9:30 AM EST, 30 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
930 AM EST THU NOV 6 2003

BURST OF HEAVY RAIN THAT HAS BEEN OCCURING SINCE LATE LAST
NIGHT...IN METROPOLITAN PALM BEACH AND BROWARD...IS BEGINNING TO
SUBSIDE AND SHIFT EAST OFFSHORE SOUTHEAST COAST. URBAN FLOOD
ADVISORY WILL PROBABLY BE ALLOWED TO EXPIRE AT 1015AM. SHOWERS AND
THUNDERSTORMS ARE INCREASING IN METRO MIAMI-DADE AND MAY HAVE TO
ISSUE ADVISORY FOR THAT AREA LATER THIS MORNING.

MAIN RAIN PRODUCING CULPRIT ACCORDING TO RADAR/SATELLITE AND SURFACE
ANALYSIS IS A CYCLONIC CENTER JUST SOUTH OF LAKE
OKEECHOBEE...PROBABLY ASSOCIATED WITH THE NORTHERN APEX OF TROPICAL
WAVE LOCATED FROM THE WESTERN CARIBBEAN NORTHWARD TO SOUTH FLORIDA.

12Z MESOSCALE MODELS INDICATE RAIN WILL PERSIST THE REMAINDER OF
TODAY OVER SOUTHERN PENINSULA BUT WITH MAIN CONVERGENCE TO THE
EAST...JUST OFFSHORE SOUTHEAST COAST...WIDESPREAD HEAVY RAIN IS LESS
LIKELY.

PREVIOUS DISCUSSION...MAIN CONCERN IN THIS PACKAGE IS RAIN EXPECTED
FIRST PERIOD. SURFACE ANALYSIS SHOWS INVERTED TROUGH ACROSS THE SE FL
COAST PERHAPS THE NORTHERN END OF THE TROPICAL WAVE CURRENTLY MOVING
ACROSS THE WESTERN CARIBBEAN SEA. PWAT VALUES FROM SNDGS AND GPS
SENSORS ACROSS CWA...AS WELL AS POLAR ORBITERS AND GOES...ARE
RUNNING IN THE 2.2 TO 2.3 INCHES RANGE. GUIDANCE INITIALIZE MOISTURE
FIELD RATHER WELL...PARTICULARLY THE GFS BUT SFC TROUGH A BIT LESS
EVIDENT THAN IN HAND ANALYSIS. THE NEXT PLAYER COMING INTO THE
PICTURE IS UPPER LVL TROUGH/LOW ACROSS EASTERN GULF. THE COMBINATION
OF THIS FEATURE MOVG TOWARDS THE FL PENINSULA TODAY ALONG WITH THE
TROPICAL WAVE TO OUR SOUTH MOVING WEST WILL ALLOW FOR DEEP FLOW TO
TAP INTO THE MOISTURE ON THE EASTERN SIDE OF THE WAVE. THIS WILL
CAUSE THE AXIS OF DEEPEST MOISTURE INITIALIZED BY THE MODELS ACROSS
THE ATLANTIC WATERS AT 00Z TO SHIFT INTO SOUTH FLORIDA TODAY. THE
COMBINATION OF THIS WITH THE SURFACE TROUGH SHOULD ALLOW FOR
CATEGORICAL POPS (80-90%). WILL MENTION POSSIBILITY OF LOCALLY HEAVY
RAIN POSSIBLE FOR TODAY.

AFTER THE FIRST PERIOD...FRIDAY WILL BE A TRANSITION DAY WITH
SLIGHT CHC POPS FROM THE WEEKEND INTO THE MIDDLE PART OF NEXT WEEK.
THIS IS BECAUSE SFC FRONT CURRENTLY ACROSS THE SE WILL MOVE INTO
CENTRAL FLORIDA BY FRIDAY AFTERNOON AND DISSIPATE AS STRONG SURFACE
HIGH BUILDS INTO THE MID ATLANTIC STATES BEHIND IT BY LATE SATURDAY
INTO SUNDAY. THE HIGH IS EXPECTED TO MOVE OFFSHORE BY THE EARLY PART
OF NEXT WEEK AS UPR LVL FLOW REMAINS NEARLY ZONAL JUST TO OUR NORTH.

.MARINE...GFS BUILDS A NEARLY 8 TO 10 MB GRADIENT ACROSS THE STATE
BY SUNDAY WHICH COULD LEAD TO STRONG WINDS. HOWEVER...GIVEN ITS
TENDENCY TO OVER ESTIMATE WINDS...WILL KEEP CURRENT FORECAST TREND
WITH BREEZY CONDITIONS FROM LATE SATURDAY INTO THE EARLY PART OF
THE WEEK. THIS MEANS HIGHLIGHTS ARE NOT EXPECTED IN THE MARINE
FORECAST UNTIL LATE SATURDAY.

.FIRE WEATHER...NONE.

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   84 75 86 74 / 90 40 30 20
FORT LAUDERDALE   84 77 86 76 / 90 40 30 20
MIAMI             84 76 87 75 / 90 40 30 20
NAPLES            85 72 87 71 / 80 40 40 10

.MIA WATCHES/WARNINGS/ADVISORIES...
 NONE.

PS
Hazardous weather outlook, Nov 6, 5:00 AM EST, 5 hours before
FLZ063-066>075-062000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EST THU NOV 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...MODERATE RISK OF RIP CURRENTS EAST COAST BEACHES...
...LOCALIZED FLOODING POSSIBLE ACROSS SOUTH FLORIDA...

EAST WINDS OF 12 TO 18 MPH...COMBINED WITH LOW TIDE EARLY THIS
AFTERNOON....HAVE LEAD TO A MODERATE RISK OF RIP CURRENTS DEVELOPING
TODAY. THIS WILL OCCUR AT THE BEACHES OF PALM BEACH...BROWARD AND
MIAMI-DADE COUNTIES.

OVER THE PAST 2 DAYS...RAIN HAS FALLEN IN ALL AREAS OF SOUTH
FLORIDA. THE HEAVIEST CONCENTRATION OF RAINFALL WEDNESDAY OCCURRED
IN WESTERN COLLIER COUNTY...ALONG FROM NAPLES NORTH TO BONITA
SHORES. SOUTH FLORIDA WATER MANAGEMENT DISTRICT RAIN GAUGES RECORDED
AROUND 1.25 AND 1.50 INCHES OF RAIN WITH 1 .86 INCHES AT NAPLES.

WIDESPREAD RAINFALL WILL AGAIN BE EXPECTED ACROSS SOUTH FLORIDA
TODAY. ONE HALF TO ONE INCH OF RAIN MAY OCCUR ACROSS SOUTH FLORIDA
TODAY WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. SOIL IS SATURATED IN
MOST AREAS AND ANY LOCALLY HEAVY RAINS COULD LEAD TO TEMPORARY
FLOODING OF LOW LYING AND THE TYPICALLY FLOOD PRONE AREAS.

THUNDERSTORM ACTIVITY WILL AGAIN DEVELOP AND MOVE NORTHWARD OVER THE
AREA. THERE COULD BE WIND GUSTS TO 30 MPH OR HIGHER...HEAVY RAINFALL
...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. PARA
INFORMACION DEL TIEMPO EN ESPANOL...VAYA A LA PAGINA DEL INTERNET
ELTIEMPOENMIAMI.INFO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Miami-Dade

When
November 6, 10:00 AM EST to 8:00 PM EST
Where
Miami-Dade County, Homestead
Crop damage
$200,000
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Heavy Rain, Palm Beach

When
November 6, 10:00 AM EST to 8:00 PM EST
Where
Palm Beach County, West Palm Beach
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335693, 5335694.